Session Title: Virtual Poster Hall
Session Time: None. Available on demand.
Disclosures: Athanasios Tzaras, MD: No financial relationships or conflicts of interest
Case Description: A patient with Philadelphia-chromosome-positive acute lymphoblastic leukemia (ALL) presented with new-onset encephalopathy. He was being treated with pre-phase chemotherapy using liposomal vincristine for a relapse of ALL. Shortly after initiating vincristine, patient had new onset headaches, weakness, difficulty walking, falls, numbness of his hands, altered sensorium, and unresponsiveness requiring resuscitation.
Setting: Acute Academic Inpatient Rehabilitation Center
Patient: A 66-year-old male with ALL and acute encephalopathy Assessment/
Results: Imaging studies including head computed tomography and brain magnetic resonance imaging showed no acute process. Infectious work up including lumbar puncture did not indicate an infection. A speech-language pathologist noted a moderate cognitive-communication disorder with executive dysfunction on evaluation. A neurologist and hematologist-oncologist eventually deemed the neurological deficits to be due to liposomal vincristine. Electroencephalogram was not recommended. The patient’s mental status and peripheral neuropathy started to improve upon discontinuation of vincristine. He underwent intensive inpatient rehabilitation to specifically address cognitive, physical, and functional deficits due to toxic encephalopathy, and he rapidly made significant gains. He has had continued resolution of his peripheral neuropathy and ambulation deficits, as well as significant improvement in cognition and orientation.
Discussion: Vincristine is an antineoplastic agent with several known side effects, including neuropathy. Vincristine neurotoxicity is caused by disruption of axonal microtubules, leading to axonal degeneration and segmental demyelination. Hyporeflexia, paresthesias, weakness, and autonomic dysfunction are common peripheral neurologic manifestations. Though vincristine is not thought to cross the blood-brain barrier, seizures and encephalopathy are potential side effects that have rarely been reported.
Conclusion: Acute encephalopathy is a rare complication of vincristine. This should be considered in patients who present with mental status changes while being treated with this antineoplastic medication. Discontinuation of this medication can result in significant improvement of this side effect.
Level of Evidence: Level V
To cite this abstract in AMA style:Tzaras A, Zeldin ER, Villarosa L. A Rare Case of Encephalopathy Associated with Liposomal Vincristine Therapy: A Case Report [abstract]. PM R. 2020; 12(S1)(suppl 1). https://pmrjabstracts.org/abstract/a-rare-case-of-encephalopathy-associated-with-liposomal-vincristine-therapy-a-case-report/. Accessed October 23, 2021.
« Back to AAPM&R Annual Assembly 2020
PM&R Meeting Abstracts - https://pmrjabstracts.org/abstract/a-rare-case-of-encephalopathy-associated-with-liposomal-vincristine-therapy-a-case-report/